# SDR 2023FA0000538

- Difficulty date: September 13, 2023
- Submitted: September 13, 2023
- Operation: General aviation
- Aircraft: N178RM
- Make and model: Dhav DHC2MK1
- Aircraft time: 8,000 hours, 8,500 cycles
- System (JASC): 7414 · Magneto/Distributor
- Part: Magneto
- Part number: SB9RU3
- Part serial: BB6701
- Condition: No Indication
- Location: Zone 400
- Part time: 10,000 hours
- Stage of operation: CL
- How discovered: C
- Nature of condition: R
- Precautionary procedure: A

## Discrepancy

PILOT TOOK OFF AND BELIEVED TO HAVE ENTERED A POWERFUL DOWN DRAFT, THE PLANE WAS NOT CLIMING AS IT SHOULD, HE APPLIED FULL POWER (VS TAKE OFF POWER).  AFTER CLEARING OBSTACLES AND REDUCING POWER TO NORMAL CLIMB POWER, ENGINE RPM BEGAN TO FLUCTUATE 200-300RPM EITHER SIDE OF THE DESIRED SETPOINT.  PILOT ELECTED TO NOT CONTINUE AND MAKE A PRECAUTIONARY LANDING.  WHEN HE REDUCED POWER TO LAND, ENGINE BEGAN TO BACKFIRE.  LANDING WAS UNEVENTFUL. SUBSEQUENT INSPECTION REVEALED THAT THE ROTOR RETAINING SCREWS IN THE RIGHT MAGNETO HAD LOOSENED UP AND FELL OUT.  THE SCREWS WERE FOUND IN THE BOTTOM OF THE MAGNETO, THE ROTOR WAS LOOSE AND NOT IN ITS PROPER LOCATION.  THESE SCREWS ARE NORMALLY STAKED THROUGH A WITNESS HOLE IN THE SIDE OF THE ROTOR HUB, ONLY ONE SCREW SHOWED EVIDENCE OF A VERY SLIGHT STAKE MARK, BUT CLEARLY NOT ENOUGH TO SECURE THE SCREW.  THE ENGINE WAS INSPECTED FOR DAMAGE, THE FILTER FOR CONTAMINATES, COMPRESSION WAS CHECKED, THE RIGHT MAGNETO WAS CHANGED AND THE AIRCRAFT WAS RETURNED TO SERVICE WITH NO FURTHER ISSUES.  MAGNETO TOTAL TIME IS UNKNOWN, IT WAS REMOVED WITH 122HRS SMOH.  I USED 1HR AS IT WOULDN'T LET ME SUBMIT THE FORM WITH UNK
